Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 94, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 3:00 PM CDT for Johnson County, Pope County, Saline County, Illinois. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2001, 3:00 PM CDT (20:00 UTC)
- Expired
- Jul 18, 2001, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Johnson County, IL, Pope County, IL, Saline County, IL
The radar
The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:09 PM CDT | Thunderstorm Wind 50 E | New Burnside, IL | Trees were down, mainly in northeast Johnson County around New Burnside. |
| Jul 18, 3:10 PM CDT | Thunderstorm Wind 52 E | Countywide, IL | Thunderstorm winds blew down numerous trees across Saline County. The brunt of the damage extended from 4 or 5 miles west of Harrisburg through Stonefort to the Pope County border. This included Carrier Mills and Ledford. Some of the trees landed on houses, bu |
| Jul 18, 3:45 PM CDT | Thunderstorm Wind 50 E | Countywide, IL | Numerous trees were blown down across the county. One man was killed when his truck struck a fallen tree on Route 146, then overturned into a roadside creek. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 18, 1:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 100 PM CDT WED JUL 18 2001 PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY. MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z. SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN WAKE OF AFOREMENTIONED SYSTEMS. LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS. GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS. .PAH...NONE. DH
In the hours before
Special weather statement, Jul 18, 1:27 PM CDT, 1 hour 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 110>112-114-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 127 PM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH #574 IN EFFECT FOR MOST OF THE QUAD STATE REGION UNTIL 600 PM... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE QUAD STATE REGION UNTIL 600 PM. THE ONLY COUNTIES NOT INCLUDED IN THIS WATCH ARE CARTER, BUTLER AND RIPLEY COUNTIES OF SOUTHEAST MISSOURI. THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE WARM... MOIST UNSTABLE AIRMASS OVER THE REGION. THESE STORMS WILL MOVE SOUTHEAST AT 15 TO 20 MPH AND MAY BE ACCOMPANIED BY LARGE HAIL IN EXCESS OF 3/4 INCH IN DIAMETER AND STRONG DAMAGING WIND OF GREATER THAN 60 MPH. ALSO ASSOCIATED WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND THE THE POSSIBILITY THAT THE STORMS MAY REDEVELOP...OR BACK-BUILD... TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT. SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED. IF LIGHTNING IS OCCURRIN(G AND A STURDY SHELTER IS NOT AVAILABLE...GET INSIDE A HARD TOP AUTOMOBILE AND KEEP WINDOWS UP.
Local storm report, Jul 18, 2:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM ZEIGLER IL WIND DAMAGE
07/18/01 FRANKLIN TWO TREES REPORTED DOWNLocal storm report, Jul 18, 2:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM REND LAKE IL WIND DAMAGE
07/18/01 FRANKLIN NUMEROUS TREES AND LARGE
LIMBSLocal storm report, Jul 18, 2:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM CARBONDALE IL 50 MPH WIND GUST
07/18/01 JACKSON WIND GUST REPORTED ON
WEST SIDE OF CARBONDALE
BY SPOTTERLocal storm report, Jul 18, 2:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM CARBONDALE IL WIND DAMAGE
07/18/01 JACKSON TREES AND POWER LINES
DOWN REPORTED BY
CARBONDALE EOC
0255 PMd JOHNSON CITY IL WIND DAMAGE
07/18/01 WILLIAMSON NUMEROUS TREES DOWN
REPORTED BY HAM RADIO
SPOTTERSSpecial weather statement, Jul 18, 3:00 PM CDT, 0 minutes before
ILZ081-084>086-088-089-MOZ076-182030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 300 PM CDT WED JUL 18 2001 ...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI... AT 300 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM NEAR GALATIA ILLINOIS TO PERRYVILLE MISSOURI. THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH A RUDEMENT ILLINOIS...TO JONESBORO ILLINOIS...TO UNIONTOWN MISSOURI LINE BY 330 PM CDT. JAP
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:48 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 42 min |
| Jul 18, 2:29 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 46 min |
| Jul 18, 2:44 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 46 min |
| Jul 18, 3:20 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin | 40 min |
| Jul 18, 4:21 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 39 min |
| Jul 18, 4:24 PM CDT | Severe Thunderstorm Warning | PAH | Lyon, Marshall | 36 min |
| Jul 18, 4:24 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 36 min |
| Jul 18, 4:38 PM CDT | Severe Thunderstorm Warning | PAH | Calloway | 52 min |
| Jul 18, 4:40 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 50 min |
| Jul 18, 5:39 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 21 min |
| Jul 18, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 63 min |
| Jul 18, 3:52 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 68 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.